Angiotensin-Converting Enzyme (ACE) Inhibitor-Induced Angioedema Presenting After Long-Term Antihypertensive Therapy: A Case Report

Read full text
Authors: Mohammed A. S. Khalid, Shifa Nafis
Cited by: 1
References: 8

Abstract

Angioedema involving the airway is a serious medical condition that requires prompt recognition and treatment to prevent significant morbidity and mortality. Angioedema associated with angiotensin-converting enzyme (ACE) inhibitors can occur at any stage of therapy. While many patients develop symptoms early in treatment, others may remain asymptomatic for months or even years. Diagnosis is primarily clinical and relies on the presence of non-itchy, non-urticarial swelling in a patient receiving an ACE inhibitor, as there is no definitive laboratory test for ACE inhibitor-induced angioedema. ACE inhibitor-related angioedema is one of the most common types of non-histaminergic angioedema encountered in clinical practice. Here, we present a case of angioedema affecting the lips and tongue that developed years after ACE inhibitor initiation, resulting in difficult airway management and impending cardiac arrest. This case highlights the differential diagnosis of angioedema and the management strategies for a difficult airway.

Fields of Study & Subjects

Coagulation Bradykinin Polyphosphates and Angioedema Renin-Angiotensin System Studies Urticaria and Related Conditions

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e100829–e100829
Publication date
5 January 2026
Language
EN